May 20, 2022

Paracetamol: taking too much can cause liver and kidney damage – NHS warning

Paracetamol, also known as acetaminophen, is a commonly used medication that can help treat pain and reduce high temperature. The NHS says: ‘Speak to a pharmacist or doctor if you develop any troublesome side effects which you think may be caused by paracetamol.

An overdose of paracetamol can cause serious side effects. The NHS warns that you should not be tempted to increase the dose or take a double dose if your pain is very severe.

Taking the medicine to help relieve any mild ailments you have may be beneficial, but you should never exceed the recommended dose.

The usual dose for adults is one or two 500 mg tablets up to four times in 24 hours.

The NHS says: “Taking an extra pill or two by accident is unlikely to be harmful, as long as you don’t take more than eight pills in 24 hours. Wait at least 24 hours before taking paracetamol again.

READ MORE: Company is developing vaccine that ‘could mark a paradigm shift’ in prostate cancer treatment

If you need to go to the nearest A&E, the NHS says you should take the paracetamol packet or leaflet inside with you, along with any remaining medicine.

He adds: “Do not take paracetamol with other medicines containing paracetamol. If you take two different medicines that contain paracetamol, there is a risk of overdose.

There are also some people who have to be very careful with paracetamol. You should check with your doctor or pharmacist if you have had an allergic reaction to paracetamol or any other medicine in the past or if you have liver or kidney problems.

You should do the same if you are taking medicine for epilepsy, medicine for tuberculosis or the blood thinner warfarin, and you may need to take paracetamol regularly.

The NHS says: “Adults can take ibuprofen at the same time if needed, but it’s not generally recommended for children.”

He adds, “Ibuprofen can react unpredictably with some other medications. This can affect the effectiveness of either medication and increase the risk of side effects.

Ibuprofen can cause a number of side effects. You should take the lowest possible dose for the shortest possible time needed to control your symptoms, the NHS suggests.

He adds: “If you have taken more than the maximum recommended dose, get to the nearest accident and emergency (A&E) department as soon as possible.”

You can also report suspected side effects using the Yellow Card Scheme.

The Medicines and Healthcare Products Regulatory Agency (MHRA) operates the Yellow Card scheme, which collects and monitors information on suspected safety issues involving healthcare products, such as a side effect of a medicine or a adverse incident related to a medical device.

The scheme says: ‘Every report counts and is important, so if in doubt about reporting a suspected issue, the advice is to report it, as yellow card reports can help prevent future harm to others. .

“When you submit a report, you will receive a submission notification which will contain your unique reference number. Your report will go into our database after a quality check, so sometimes we may need to contact you for more information.